You wake up in the morning, and there’s ringing in your ears. They were fine yesterday so that’s odd. So you start thinking about likely causes: lately, you’ve been keeping your music at a moderate volume and you haven’t been working in a loud environment. But you did have a headache yesterday, and you did take some aspirin before bed.
Could it be the aspirin?
You’re thinking to yourself “perhaps it’s the aspirin”. You feel like you recall hearing that some medications can bring about tinnitus symptoms. Could aspirin be one of those medicines? And if so, should you stop taking it?
Medication And Tinnitus – What’s The Connection?
Tinnitus is one of those disorders that has long been reported to be linked to a number of medications. But what is the truth behind these rumors?
The common notion is that tinnitus is widely seen as a side effect of a broad range of medications. But the fact is that only a small number of medications produce tinnitus symptoms. So why does tinnitus have a reputation for being this super-common side effect? Here are some theories:
- Starting a new medicine can be stressful. Or more frequently, it’s the underlying condition that you’re using the medication to manage that brings about stress. And stress is a typical cause of (or exacerbator of) tinnitus symptoms. So it isn’t medication producing the tinnitus. The whole ordeal is stressful enough to cause this type of confusion.
- Many medicines can affect your blood pressure, which also can affect tinnitus.
- Tinnitus is a relatively common condition. Persistent tinnitus is a problem for as many as 20 million people. Some coincidental timing is unavoidable when that many individuals suffer with tinnitus symptoms. Enough people will start using medications around the same time that their unrelated tinnitus begins to act up. It’s understandable that people would incorrectly assume that their tinnitus symptoms are the result of medication due to the coincidental timing.
Which Medications Can Cause Tinnitus?
There is a scientifically proven link between tinnitus and a few medications.
Powerful Antibiotics And The Tinnitus Connection
There are certain antibiotics that have ototoxic (ear damaging) properties. Known as aminoglycosides, these antibiotics are very strong and are usually reserved for extreme cases. High doses tend to be avoided because they can cause damage to the ears and bring about tinnitus symptoms.
Medication For High Blood Pressure
Diuretics are commonly prescribed for people who have hypertension (high blood pressure). When the dosage is substantially higher than usual, some diuretics will cause tinnitus.
Aspirin Can Cause Ringing in Your Ears
It is possible that the aspirin you used is causing that ringing. But the thing is: Dosage is once again very important. Typically, high dosages are the real issue. Tinnitus symptoms usually won’t be produced by regular headache doses. The good news is, in most circumstances, when you quit using the huge doses of aspirin, the tinnitus symptoms will go away on their own.
Consult Your Doctor
There are a few other medicines that might be capable of causing tinnitus. And the interaction between some mixtures of medications can also produce symptoms. So consulting your doctor about any medication side effects is the best strategy.
You should also get examined if you begin experiencing tinnitus symptoms. It’s hard to say for certain if it’s the medication or not. Tinnitus is also strongly associated with hearing loss, and some treatments for hearing loss (like hearing aids) can help.